A 35-year-old female patient is admitted to the hospital with pneumonia. She was recently diagnosed with end-stage renal disease and is on maintenance dialysis through a tunneled right subclavian dialysis catheter. Hospital course is complicated by respiratory failure and acute respiratory distress syndrome requiring mechanical ventilation. Due to progressive hypoxia, VV ECMO is instituted via bilateral femoral cannulas. Mechanical ventilation is reduced to resting ventilation with a low FiO2 , tidal volume, and respiratory rate. Twelve hours later the patient has a drop in arterial oxygen saturation from her baseline of 94% to 82%. The oxygen saturation of blood drawn from the femoral venous line, which is pre-oxygenator, has increased during the same time from 65% to 80%.
What is the most appropriate next step in management?
Correct Answer: B
Increase in oxygen saturation of the pre-oxygenator venous blood with a decrease in arterial oxygen saturation raises the concern for clinically significant recirculation in this patient and hence requires radiographic evaluation of cannula position to verify that the two lumens are separate from each other (B). Recirculation is a phenomenon unique to VV ECMO wherein the oxygenated blood from the return cannula reenters the ECMO circuit through the drainage cannula before reaching the systemic circulation. The distance between the ports of drainage and return cannulas influence the amount of recirculation. Recirculation is also affected by the type of cannulation for VV ECMO. Femoro-femoral and femoral-internal jugular configurations carry higher risks of significant recirculation when compared to a dual-lumen configuration.
Increase in pump speed and ECMO flow rate have shown to be associated with a higher fraction of recirculation (A). Oxygenator failure is fairly unlikely to occur in just 12 hours after initiation of support but can be easily ruled out with a postoxygenator ABG (C). Adding another parallel circuit will not provide any additional benefit, if the cannulas are malpositioned (D). Other factors that may influence recirculation include changes in intrathoracic and intra-cardiac pressures and changes in patient positioning.
Clinically significant recirculation can lead to hypoxia and subsequent end-organ damage. Management of new-onset recirculation involves radiographic or ultrasound evaluation to check the positions of the drainage and return cannulas. Increasing the distance between the two cannulas by withdrawing the drainage cannula can reduce recirculation. Other strategies to reduce recirculation include addition of a new drainage cannula, use of a bicaval dual-lumen cannula, or manipulation of the reinfusion cannula to direct the return jet toward the tricuspid valve.
A 22-year-old male is admitted to the ICU with acute respiratory distress syndrome secondary to pneumonia. The clinical course is complicated by progressive hypoxemia, which does not improve with prone ventilation. VV ECMO is instituted with a 31 Fr right internal jugular double-lumen cannula, and the pump flow is at 4.5 L/min. The patient has a HR of 90/min, BP of 110/70 mm Hg with a norepinephrine infusion at 0.05 µg/kg/min, and a SpO2 of 90%. One hour later, the ECMO specialist mentions of “chugging” in the drainage circuit with low inlet pressures. The ECMO flow has reduced to 3 L/min. There is a drop in SpO2 to 84%, and the norepinephrine requirement has increased to 0.1 µg/kg/min. An arterial blood sample sent to the critical care laboratory reveals:
The most appropriate next step in management is to:
Correct Answer: D
“Chugging” or “chattering” of the ECMO circuit refers to back and forth swinging of the drainage and return tubes. This occurs because of fluctuations in venous drainage pressures. Hypovolemia and high pump speeds are two common scenarios where chugging can occur. In both cases, increased negative pressure at the venous inflow port of the drainage cannula leads to a temporary venous collapse. This causes low flows through the ECMO circuit even at high pump speeds, and hence increasing ECMO pump flows will not help (B). The normal negative pressure in the drainage cannula is between -50 to -80 mm Hg. Pressures lower than -100 mm Hg are abnormal and are seen during chugging episodes. The hypovolemia can be treated by administering a fluid bolus (D).
In the presence of chugging, the patient should be evaluated for signs of low intravascular volume. Tachycardia and hypotension may be present requiring vasopressor initiation or up titration. There might be desaturation due to decreased ECMO flows. Management involves administration of fluid bolus or blood transfusion if hematocrit is low. Inotropes are not usually required if baseline cardiac function is normal (A). Because the hematocrit is normal, the patient does not need a blood transfusion (C). Point of care ultrasound can be utilized to guide hemodynamic management. The ECMO pump speed can be reduced temporarily to decrease the flows to avoid chugging and subsequent venous suck down.
Low ECMO flows despite high pump speeds can also be encountered when there is some obstruction in the circuit. Obstruction could be due to kinking of the tubes or due to the presence of blood clots in the oxygenator. Isolated postoxygenator tubing chugging can be due to high flows and unrelated to hypovolemia. It is also important to rule out malposition of the cannulas.
A 42-year-old female is admitted to the ICU after a motor vehicle accident. She develops ARDS secondary to lung contusions and is initiated on VV ECMO. The clinical course is complicated by worsening acute kidney injury. The latest laboratory workup reveals acidosis with a pH of 7.18 and hyperkalemia of 6.5 mEq/L. Sodium bicarbonate, calcium gluconate, and insulin-dextrose are administered. Although adding on a continuous renal replacement therapy circuit to the ECMO circuit, the patient develops a short run of ventricular tachycardia, which quickly degenerates into asystole.
What is the immediate next step in managing this patient?
Correct Answer: A
VV ECMO provides pulmonary support with little cardiac support. The patient on VV ECMO is completely dependent on his native cardiac function to maintain cardiac output and hemodynamics. Any decrease in cardiac or hemodynamic function in such patients should be supported in the same way as a patient who is not on ECMO. Therefore, in the event of a cardiac arrest, it is prudent to follow the advanced cardiac life support algorithm and initiate CPR (A). In this patient it would mean initiating high-quality chest compressions (B), as well as administering intravenous epinephrine. Because asystole is not a shockable rhythm, defibrillation is unlikely to help in this case (D).
During a cardiac arrest, there is no cardiac output, and this impairs the flows through VV ECMO. But with high-quality chest compressions, it is possible to run the pump at low flows, which may be adequate to maintain oxygenation. The FiO2 on the ventilator can be turned up to 1.0 as a safety precaution to protect against hypoxia in the event of inadequate pump flows. Institution of VA ECMO is recommended in case of refractory cardiac arrest when there is a strong suspicion for a reversible cause of cardiac arrest. The survival rates and neurological outcomes after ECPR are influenced by the time to initiation of VA ECMO after cardiac arrest. It seems reasonable to consider ECPR after 10 minutes of high-quality conventional CPR in a patient with a potentially reversible cause of cardiac arrest. In this patient on VV ECMO, conversion to VA ECMO by arterial cannulation should be considered if initial CPR fails to achieve return of spontaneous circulation (C).
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us